Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



The principle of functoriality

Author: James Arthur
Journal: Bull. Amer. Math. Soc. 40 (2003), 39-53
MSC (2000): Primary 11R39; Secondary 22E55
Published electronically: October 10, 2002
MathSciNet review: 1943132
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • James Arthur and Laurent Clozel, Simple algebras, base change, and the advanced theory of the trace formula, Annals of Mathematics Studies, vol. 120, Princeton University Press, Princeton, NJ, 1989. MR 1007299
  • Christophe Breuil, Brian Conrad, Fred Diamond, and Richard Taylor, On the modularity of elliptic curves over $\mathbf Q$: wild 3-adic exercises, J. Amer. Math. Soc. 14 (2001), no. 4, 843–939. MR 1839918, DOI
  • [BDST]BDST K. Buzzard, M. Dickinson, N. Shepard-Barron, and R. Taylor, On icosahedral Artin representations, Duke Math. J. 109 (2001), 283–318.
  • Henri Carayol, Preuve de la conjecture de Langlands locale pour ${\rm GL}_n$: travaux de Harris-Taylor et Henniart, Astérisque 266 (2000), Exp. No. 857, 4, 191–243 (French, with French summary). Séminaire Bourbaki, Vol. 1998/99. MR 1772675
  • J. W. Cogdell, H. H. Kim, I. I. Piatetski-Shapiro, and F. Shahidi, On lifting from classical groups to ${\rm GL}_N$, Publ. Math. Inst. Hautes Études Sci. 93 (2001), 5–30. MR 1863734, DOI
  • Helmut Hasse, History of class field theory, Algebraic Number Theory (Proc. Instructional Conf., Brighton, 1965), Thompson, Washington, D.C., 1967, pp. 266–279. MR 0218330
  • [HT]HT M. Harris and R. Taylor, On the geometry and cohomology of some simple Shimura varieties, Ann. of Math. Stud. 151, Princeton University Press, Princeton, 2001.
  • Guy Henniart, Une preuve simple des conjectures de Langlands pour ${\rm GL}(n)$ sur un corps $p$-adique, Invent. Math. 139 (2000), no. 2, 439–455 (French, with English summary). MR 1738446, DOI
  • [K]K H. Kim, Functoriality for the exterior square of $\GL _4$ and symmetric fourth power of $\GL _2$, preprint. [KS]KS H. Kim and F. Shahidi, Functorial products for $\GL _2\times \GL _3$ and symmetric cube for $\GL _2$, Ann. of Math. 155 (2002), 837–893.
  • R. P. Langlands, Problems in the theory of automorphic forms, Lectures in modern analysis and applications, III, Springer, Berlin, 1970, pp. 18–61. Lecture Notes in Math., Vol. 170. MR 0302614
  • R. P. Langlands, On the classification of irreducible representations of real algebraic groups, Representation theory and harmonic analysis on semisimple Lie groups, Math. Surveys Monogr., vol. 31, Amer. Math. Soc., Providence, RI, 1989, pp. 101–170. MR 1011897, DOI
  • Robert P. Langlands, Base change for ${\rm GL}(2)$, Annals of Mathematics Studies, No. 96, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1980. MR 574808
  • A. Borel and H. Jacquet, Automorphic forms and automorphic representations, Automorphic forms, representations and $L$-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 189–207. With a supplement “On the notion of an automorphic representation” by R. P. Langlands. MR 546598
  • R. P. Langlands, Automorphic representations, Shimura varieties, and motives. Ein Märchen, Automorphic forms, representations and $L$-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 205–246. MR 546619
  • [Laf]Laf L. Lafforgue, Chtoucas de Drinfeld et correspondence de Langlands, Invent. Math. 147 (2002), 1–241. [Ra]Ra D. Ramakrishnan, Modularity of solvable Artin representations of $\GO (4)$-type, Int. Math. Research Notices, no. 1 (2002), 1–54.
  • Jonathan Rogawski, The nonabelian reciprocity law for local fields, Notices Amer. Math. Soc. 47 (2000), no. 1, 35–41. MR 1733065
  • Jean-Pierre Serre, Abelian $l$-adic representations and elliptic curves, W. A. Benjamin, Inc., New York-Amsterdam, 1968. McGill University lecture notes written with the collaboration of Willem Kuyk and John Labute. MR 0263823
  • Jean-Pierre Serre, Propriétés conjecturales des groupes de Galois motiviques et des représentations $l$-adiques, Motives (Seattle, WA, 1991) Proc. Sympos. Pure Math., vol. 55, Amer. Math. Soc., Providence, RI, 1994, pp. 377–400 (French). MR 1265537
  • Jerrold Tunnell, Artin’s conjecture for representations of octahedral type, Bull. Amer. Math. Soc. (N.S.) 5 (1981), no. 2, 173–175. MR 621884, DOI

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 11R39, 22E55

Retrieve articles in all journals with MSC (2000): 11R39, 22E55

Additional Information

James Arthur
Affiliation: Department of Mathematics, University of Toronto, Toronto, M5S 3G3, Canada

Keywords: Spectra, automorphic representations, Galois group, functoriality, Langlands group, motives
Received by editor(s): October 10, 2000
Received by editor(s) in revised form: December 1, 2000, and February 21, 2002
Published electronically: October 10, 2002
Additional Notes: The author was supported in part by a Guggenheim Fellowship, the Institute for Advanced Study, and an NSERC Operating Grant.
Article copyright: © Copyright 2002 American Mathematical Society